Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
I am a psychiatrist living in Seattle. What exactly are you looking for?
I need someone to talk to and to help me find the best medication to be on. The one I am currenty on is the secon I have trie and is making me vomit and I can't stop crying.
Which medication are you one & what dose? How long have you been on it? And what reason did you start it for, depression?
Also tell me about your previous medication experience (similar details as I asked regarding the current one).
I am on wellbutrin (not sure of dose) and klonopin .5 mg 2 at night and half per morning. The wellbutrin is for depression and the klonopin is for anxiety and post traumatic stress.
I was on celexa 20 mg and was doing great and then started having emotional outbirsts and had nightmares and trouble sleeping.
Did you have emotional outbursts & nightmares before starting the celexa?
emotional outbursts yes, nightmares no
What type of professional made your diagnosis (psychiatrist, family doc, psychologist, social worker, etc.)??
She is a MN, ARNP, CS
So the crying initially got better with celexa but has returned...has it worsened with the wellbutrin, or just not getting better?
And how long have you been on the wellbutrin?
Worsened. I have been on wellbutrin for about 2 weeks
From day one I felt naseous and have lost appetite and have been having more than usual bowel movements
Which is odd because I haven't been eating
It sounds like you are having a paradoxical reaction to the wellbutrin. I would 1st stop it, and make sure the vomiting gets better and that the crying gets better (at least back to the level it was before you started the wellbutrin).
Is there any family history of depression, bipolar, or PTSD?
Yes. My mom has been diagnosed since before I was born with depression
Do you know what medications have worked for her and which ones haven't worked for her?
I have had a lot of traumatic things happen the past 3 years as well
I can call and ask her
Is there any possibility that you have a tendency towards bipolar?
I think she is on Paxol now
what would be the symptoms of that?
Sometimes medication response runs in the family....so what works for one person will work for another (this is not 100% rule).
A full blown manic episode (part of bipolar) would include not sleeping for at least 3 days, feeling hyperactive, mood swings for no reason, racing thoughts, rapid speech, and risky or impulsive behavior. People with these episodes are either naturally high/euphoric or irritable. They often feel invincible.
My mom is on lexapro and has tried prozac, celexa, cinaclon ect.
Some people have less severe versions of bipolar without the full symptoms. The reason I mention this is that when people with bipolar take antidepressants they often feel worse. However, many people even without bipolar are sensitive to medications.
I am a big fan of lexapro (and do not take any money from any pharmacy companies, btw). It seems to be highly effective & gentler than the rest. Celexa is actually fairly similar to lexapro...some people have similar responses while others have very different responses to these 2 medications.
Btw, do any of the bipolar symptoms I mentioned seem to apply to you?
The only symptoms I have from what you described is racing thoughts and mood swings
When you say racing thoughts, what exactly do you mean? Do your thoughts literally speed so fast you can't keep track of them? Or are you constantly worrying about one thing or another?
Is your ARNP a psychiatric specialist? How well do you know him/her? Is your insurance paying for visits to him/her?
I don't think she is. I don't know her well at all. My insurance does cover it. Another part of the celexa that I hated was that I gained 10 pounds in 3 months. I can't have self conscious issues on top of everything else...
Ok. So most importantly, do you feel like you are in such a bad crisis now that you need to be in a psychiatric hospital? The main reasons for that would be severe thoughts of suicide that you feel you may act on, homicidal thoughts, or feeling so out of control that you cannot function?
I have not had any harmful thoughts but last night I did have an episode where I didn't feel I could function and considered going to the hospital. I fell asleep and don't feel that way so much at this moment.
Ok, so if you feel worse to that point consider going to the hospital if you need. Otherwise, if you live alone, see if there is somebody you can stay with for a little bit for extra emotional support.
In the meantime, I would do the following:
1) stop the wellbutrin like I mentioned above and do not start any other medications. Make sure your side effects of wellbutrin go away over the next several days.
2) call your ARNP for the 1st available appointment. Also, try to find a referral to a good local psychiatrist. I am not trying to say anything bad about your ARNP, but psych meds are the trickiest meds around & are best prescribed by a good professional. I am new to Seattle, and the only referral I can give you that I am confident about is a psychiatrist who doesn't accept insurance. If you think you can afford that expense, I can give you his information (I'm not currently set up to see outpatients or I would offer you an appt with me).
3) Gather as much family history (your mother or anybody else) as you can and take that to your next appointment.
4) In the meantime, I will give you several other tips on how to treat your emotional symptoms:
I'm sorry, I meant anxiety/PTSD, not OCD.
Self help books that can help include the following: 1) "The Feeling Good Handbook" by David D. Burns; 2) "The Relaxation & Stress Reduction Workbook" (New Harbinger Self-Help Workbook) by XXXXX XXXXX, and 3) "The Seven Spiritual Laws of Success" by Deepak Chopra. Or check your local library or bookstore for similar books.
I can't afford out of pocket
Then ask your ARNP or check with your insurance to see which psychiatric specialists will be covered. The ideal would be seeing a psychiatrist or psychiatric ARNP for medication management monthly and a therapist every 1-2 weeks. There are also some specialized PTSD treatments like EMDR (google it to learn more about it...if it sounds appealing, try to find a therapist who specializes in that).
Then check with your ARNP or insurance for referrals to psych specialists.
The best treatment would be a psychiatrist or psych-ARNP for medication management every month...and a therapist every 1-2 weeks.
Google EMDR....if that sounds appealing try to find a therapist who specializes in that (it's a good treatment for PTSD).
Does all this make sense? Do you have any other questions for me?
Should I continue on my anti anxiety medication?
Yes...for now. But do be aware that klonopin can be addictive & should be used with extreme caution.
If there is any family or personal history of addiction, you may want to discuss other options with the psych specialist.
The rule of thumb is to only make one medication change at a time. If you start or stop 2 meds at once, and then feel better or worse, it's hard to know which med had that effect. In some cases it can be safe to make multiple changes at once....but only under supervision of a good specialist.
Ok. So today I will stop the wellbutrin, contact a psyc for an appt get the stress reduction book and make sure to have someone around. Anything else?
No family history of addiction
Last chance for any final questions...otherwise I need a break to take my dog outside...:)
Otherwise, please hit ACCEPT to end the chat.
No thank you for your help. :) This will get me through the weekend
Have a good weekend.
Btw, the good news is that you have barely had any real treatment. If you follow my advice you can thrive & be happy!! And I don't sugar coat things!!